Share this Article
DK Lim, R Mahendran
Correspondence: Dr D K Lim, email@example.com
Risperidone is an atypical anti-psychotic medication with both 5HT2 receptor and D2 dopamine receptor antagonism. Its use has been reported to be generally safe with very few gastro-intestinal (GI) adverse or side effects. In this paper, we describe a case of megacolon associated with the use of risperidone. A 44-year-old man suffering from schizophrenia was treated with risperidone and developed gross abdominal distension after twenty-five days. Abdominal X-ray and colonoscopy showed megacolon. He improved following a surgical decompression and a reduction of risperidone dosage. We discuss the neuro-electro-physiological mechanisms of gastro-intestinal motility and conclude that the risperidone-associated megacolon may be dose-related and that there should be a heightened awareness of such possible GI complication when using risperidone.
Keywords: Risperidone, megacolon, dose-related, constipation, schizophrenia
Singapore Med J 2002; 43(10): 530-532